Dermatology Community
Rash on ankles and lower calves
About This Community:

This forum is for questions regarding Dermatology issues, such as: rashes, acne, birthmarks, skin infections, rosacea, and general skin care.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Rash on ankles and lower calves

6055616?1282482477
My 95 year old mother has had a rash with occasional open sores on her ankles and lower calves.  It seems to be climbing up the calf on both legs.  Her feet get small red bumps, but her ankle takes the brunt of the rash.  She is not diabetic, is not bedridden, has had an ankle brachial test that came out fine.  She's had 9 other blood tests that also came out fine.  She's had a carotid artery test which also came out ok for a 95 year old.  Her doctor thought it was dry skin, but the aloe didn't help, then he gave her some type of prescription cream and a gel to use and neither of those have helped.  We've made an appt. with a dermatologist but he couldn't see her for two weeks, so in the meantime, this stuff stings and it is painful at times.  So much pain that it kept her up all night one night last week.  I have pictures of her legs and am attaching said picture.  It is on both legs in the same places and looks remarkable the same on both legs.  Thanks for your opinion and any thought toward getting her some relief before she see the dermatologist.  Someone mentioned that it could be kidney malfunction.  She has had a history of kidney infections, but is on a maintenance dose Cephalaxin.  Wonder if that could be the culprit?  Thanks for any help.
Related Discussions
2 Comments Post a Comment
Blank
563773_tn?1374250139
Hello,
From the symptoms it can be venous eczema or lichen simplex chronicus. Lichen Simplex Chronicus is seen in people with eczema. It is non contagious. It is treated like chronic eczema by decreasing water and soap contact, and applying emollients. Topical steroids are almost always needed to control the symptoms. You can use mild steroid cream like Dermacort and if the symptoms persist then high potency steroids and oral steroids may be needed.

My sincere advice would be to consult a dermatologist to get the diagnosis confirmed. It is very difficult to precisely confirm a diagnosis without examination and investigations and the answer is based on the medical information provided. For exact diagnosis, you are requested to consult your dermatologist. I sincerely hope that helps. Take care and please do keep me posted on how you are doing.

Blank
Avatar_f_tn
Thank you so much for your advice.  I did take her to see a dermatologist.  He scraped the affected area and his lab results were "fungus".  He prescribed some topical cream twice a day and we hope to have good results within two weeks.
Thanks again.  I appreciate your response.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Dermatology Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Dermatology Answerers
995833_tn?1375604252
Blank
maatson
Other
209987_tn?1334790318
Blank
tschock
AB
1096512_tn?1384893378
Blank
vedadhar
Hyderabad, India
Avatar_f_tn
Blank
diane493